Newton Green to host event for Overdose Awareness Day

Newton. Attendees will have opportunity to light luminaries for lost loved ones at Center for Prevention event.

Aug 12 2019 | 03:37 PM

    In observance of International Overdose Awareness Day, The Center for Prevention and Counseling and volunteers from the Sussex County Recovery Community invite the public to join others on Saturday, Aug. 31, at 7 p.m. for a candlelight vigil.

    Luminaries will frame the Newton Town Square, representing love for all who have lost someone and hope for those still struggling with substance use. Community members will also have the opportunity to commemorate loved ones by including their names to be read during the evening.

    Since 2001, International Overdose Awareness Day has been a key remembrance event for those who have died from fatal drug overdoses. On Aug. 31, thousands of people worldwide will stand alongside the friends and families of fatal overdose victims to reflect on those who have been lost. This event has been organized and held with the understanding that no-one need feel shame or disgrace over a drug overdose.

    Under the supervision of Newton Police Department, the public is encouraged to bring and dispose of unwanted, expired and unneeded prescription drugs at an available mobile prescription disposal box to properly discard of them, preventing drug misuse.

    With the number of fatalities from prescription drugs, Aug. 31 is also a chance to see that painkillers and other prescription drugs play an important medical role but their misuse can have tragic long-term consequences.

    Addiction recovery resources will also be available including an opportunity to sign up for upcoming free Narcan trainings.

    Overdose Awareness Day offers all who have been affected by drug overdose a chance to publicly mourn and help the wider community understand that fatal overdose profoundly affects mainstream society. The day also serves as an educational opportunity to understand that not only illicit drugs are dangerous and that no-one is immune to overdose.